Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 272, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 3:51 PM CDT for 4 counties in Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 3:51 PM CDT (20:51 UTC)
- Expired
- Oct 14, 2017, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Greenwood County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 3:55 PM CDT | TSTM WND GST 70 | 2 Se Burns, KS | 3 INCH BRANCHES DOWN |
| Oct 14, 4:10 PM CDT | TSTM WND GST 60 | Matfield Green, KS | ESTIMATED 60MPH WIND GUST VERIFIED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
012
WUUS53 KICT 142051
SVRICT
KSC015-017-073-115-142145-
/O.NEW.KICT.SV.W.0272.171014T2051Z-171014T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
351 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Chase County in east central Kansas...
Northern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
Northwestern Greenwood County in southeastern Kansas...
* Until 445 PM CDT
* At 351 PM CDT, a severe thunderstorm was located near Burns, or 13
miles east of Whitewater, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Cottonwood Falls, Strong City, Potwin, Burns, Cassoday,
Bazaar, Matfield Green, El Dorado Lake, El Dorado State Park and
Wonsevu.
This includes Interstate 35 between Mile Markers 69 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 9707 3840 9654 3820 9635 3817 9636
3817 9633 3813 9629 3777 9690
TIME...MOT...LOC 2051Z 241DEG 49KT 3801 9691
HAIL...0.75IN
WIND...60MPH
$$
CARUSO2 follow-up statements
159
WWUS53 KICT 142101
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
401 PM CDT SAT OCT 14 2017
KSC015-017-073-115-142145-
/O.CON.KICT.SV.W.0272.000000T0000Z-171014T2145Z/
Chase KS-Butler KS-Marion KS-Greenwood KS-
401 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN CHASE...NORTHEASTERN BUTLER...SOUTHEASTERN MARION AND
NORTHWESTERN GREENWOOD COUNTIES...
At 401 PM CDT, a severe thunderstorm was located near Burns, or 14
miles southeast of Florence, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
El Dorado, Cottonwood Falls, Strong City, Burns, Cassoday, Bazaar,
Matfield Green, El Dorado Lake, El Dorado State Park and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 9697 3840 9654 3820 9635 3817 9636
3817 9633 3813 9629 3781 9684
TIME...MOT...LOC 2101Z 241DEG 42KT 3805 9681
HAIL...0.75IN
WIND...60MPH
$$
CARUSO080
WWUS53 KICT 142118
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
418 PM CDT SAT OCT 14 2017
KSC115-142128-
/O.CAN.KICT.SV.W.0272.000000T0000Z-171014T2145Z/
Marion KS-
418 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3824 9675 3840 9654 3820 9635 3817 9636
3817 9633 3813 9629 3793 9663
TIME...MOT...LOC 2118Z 241DEG 49KT 3816 9655
$$
KSC015-017-073-142145-
/O.CON.KICT.SV.W.0272.000000T0000Z-171014T2145Z/
Chase KS-Butler KS-Greenwood KS-
418 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN CHASE...NORTHEASTERN BUTLER AND NORTHWESTERN GREENWOOD
COUNTIES...
At 418 PM CDT, a severe thunderstorm was located 14 miles south of
Cottonwood Falls, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cottonwood Falls, Strong City, Cassoday, Bazaar and Matfield Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3824 9675 3840 9654 3820 9635 3817 9636
3817 9633 3813 9629 3793 9663
TIME...MOT...LOC 2118Z 241DEG 49KT 3816 9655
HAIL...0.75IN
WIND...70MPH
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:33 PM CDT, 18 minutes earlier.
Area forecast discussion, Oct 14, 3:33 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 333 PM CDT Sat Oct 14 2017 .SYNOPSIS... Issued at 335 PM CDT Sat Oct 14 2017 This afternoon, a line of thunderstorms developed, as expected, along a NE-SW oriented warm front that, at 2 PM, extended from extreme Southeast Nebraska, through KGBD, then thru Southwest KS where it curved sharply W into Southeast CO. The cold front will continue to be a MAJOR player in the forecast for the rest of the afternoon & tonight. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 335 PM CDT Sat Oct 14 2017 This Evening: A SHARP, positively-tilted upper-deck wave extends from along the Saskatchewan/Manitoba border to the CO/NM border. As this intense upper wave surges E tonight, the afore-mentioned warm front would transition into a cold front & surge SE through the remainder of Central & Southeast KS. The front should reach the KS Turnpike ~9 PM. SE of the front, a very warm, moist environment will combine with steep lapse rates to induce significant destabilization across the SE half of KS this afternoon & early evening. Bulk shear is STRONG, & will likely reach 65-70kts close to the front & MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large hail (around ping pong ball-sized) & 60 to 70 mph winds are anticipated. As the cold front surges SE, the primary threat would be damaging winds as the bowing potential would increase. The northwest winds in the wake of frontal passage are strong. Sustained speeds from 25-35 mph with gusts ~45 mph are likely across nearly all of Central & South-Central KS, especially from 7-11 PM. The Wind Advisory obviously remains intact. Overnight: With the SE-surging cold front surging crossing all of Southeast KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10 PM by which time only a few post-frontal showers should exist over Southeast KS. NW 15-25 mph winds will continue to funnel much cooler air into KS. Sun-Tue Night: All will be quiet across KS as strong high pressure spreads SE across KS Sun & Sun Night. As the high ventures SE into the Mid-MS Valley & Southern Plains lower-deck would quickly become S/SW to enable temps to slowly rebound. .LONG TERM...(Wednesday through Saturday) Issued at 335 PM CDT Sat Oct 14 2017 Wed-Fri: Warm & dry weather will dominate as a strong & broad mid-upper high pressure spreads E across most of the U.S. Sat-Sat Night: Any chances for thunderstorms (& they're low) should not arrive until next Sat night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1242 PM CDT Sat Oct 14 2017 Scattered elevated thunderstorms will persist into mid-afternoon from south-central into northeast Kansas. Isolated small hail and gusty winds could accompany these storms. A strong cold front from southeast nebraska to northwest Kansas, will surge rapidly southward across the remainder of Kansas late this afternoon and evening. South-southwesterly winds of 15-20 knots with gusts of 25-30 knots, will shift to northwesterly behind the front. Strong northwesterly gusts of 35-45 knots will affect central/south-central Kansas this evening, before peak gusts diminish overnight. A quasi-linear band of strong-severe storms is expected to develop with the frontal surge very late this afternoon/evening, across south-central/southeast Kansas. Damaging winds will be the main threat, with a lesser chance of large hail. IFR/MVFR ceilings over northwest/north-central Kansas early this afternoon, may try to filter southward into central Kansas through early this evening behind the front, although ceiling heights are expected to improve. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 64 42 70 / 70 0 0 0 Hutchinson 43 63 40 70 / 40 0 0 0 Newton 44 62 41 69 / 60 0 0 0 ElDorado 45 63 41 69 / 70 0 0 0 Winfield-KWLD 47 64 41 69 / 70 0 0 0 Russell 40 64 39 73 / 0 0 0 0 Great Bend 40 64 39 72 / 10 0 0 0 Salina 42 63 40 72 / 30 0 0 0 McPherson 43 62 39 70 / 40 0 0 0 Coffeyville 50 64 41 69 / 90 0 0 0 Chanute 48 62 40 69 / 100 0 0 0 Iola 48 62 40 69 / 100 0 0 0 Parsons-KPPF 49 63 40 69 / 100 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 1 AM CDT Sunday for KSZ032-033-047>052-067-068-082-083-091-092. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...JMC
Hazardous weather outlook, Oct 14, 10:55 AM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1055 AM CDT Sat Oct 14 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151600- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1055 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will affect portions of central and south- central Kansas into early this afternoon. Pea to dime size hail and gusts to 50 mph may accompany the stronger storms. As a cold front surges southward into the area late this afternoon into this evening, strong to severe storms are expected to develop across south-central and southeastern Kansas. The main threats from these storms will be damaging wind gusts of 60 to 70 mph and large hail of quarter to ping pong ball size. After cold frontal passage, northwest winds will greatly increase, especially west of I-135 where 30 to 35 mph sustained winds with gusts of 45 to 50 mph, are likely in the evening. A wind advisory is effect for much of the region tonight. See the latest bulletin for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few storm spotters may be needed after 4 pm into this evening, across south-central and southeastern Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 14, 11:47 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1147 AM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND DMG CUNNINGHAM 37.64N 98.43W
10/14/2017 KINGMAN KS LAW ENFORCEMENT
*** 1 INJ *** DELAYED REPORT FROM DISPATCH OF A FED EX
TRUCK BEING BLOWN INTO THE MEDIAN ON UNITED STATES
HIGHWAY 54. DRIVER WAS TRANSPORTED TO THE HOSPITAL.
ADDITIONALLY THERE WERE EIGHT POWER POLES SOUTH OF
CUNNINGHAM THAT WERE KNOCKED OVER. TIME IS ESTIMATED FROM
RADAR.
&&
VJPSpecial weather statement, Oct 14, 2:37 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Wichita KS 237 PM CDT SAT OCT 14 2017 KSZ052-053-068-069-142015- Butler KS-Harvey KS-Marion KS-Chase KS- 237 PM CDT SAT OCT 14 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... Southeastern Harvey County in south central Kansas... Southern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 315 PM CDT * At 235 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Walton, or 7 miles east of North Newton...moving northeast at 55 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Newton, Halstead, Marion, North Newton, Sedgwick, Peabody, Whitewater, Florence, Walton, Elbing, Burns, Cedar Point, Newton Airport and Wonsevu. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3791 9719 3793 9764 3848 9690 3824 9659 TIME...MOT...LOC 1937Z 239DEG 49KT 3808 9721 CARUSO
Special weather statement, Oct 14, 2:44 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
244 PM CDT SAT OCT 14 2017
KSZ067-068-082-083-142030-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
244 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Southwestern Harvey County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
Kingman County in south central Kansas...
* Until 330 PM CDT
* At 242 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Nashville, or 8 miles north of
Sharon...moving northeast at 55 mph.
wind gusts up to 55 mph will be possible with this storm.
* Locations impacted include...
Valley Center, Maize, Kingman, Cheney, Sedgwick, Colwich, Haven,
Garden Plain, Mount Hope, Pretty Prairie, Andale, Bentley,
Nashville, Murdock, Waterloo, Willowdale, Zenda, Spivey, Cleveland
and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3739 9846 3755 9847 3795 9777 3791 9727
3739 9813
TIME...MOT...LOC 1943Z 239DEG 48KT 3737 9842
CARUSOSpecial weather statement, Oct 14, 3:24 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
324 PM CDT SAT OCT 14 2017
KSZ052-053-068-069-142115-
Butler KS-Harvey KS-Marion KS-Chase KS-
324 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Butler County in south central Kansas...
Eastern Harvey County in south central Kansas...
Southern Marion County in central Kansas...
Southern Chase County in east central Kansas...
* Until 415 PM CDT
* At 323 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles east of Elbing, or 8 miles
southeast of Peabody...moving northeast at 60 mph.
Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Newton, Halstead, Marion, North Newton, Sedgwick, Peabody,
Whitewater, Florence, Walton, Elbing, Burns, Bazaar, Matfield
Green, Cedar Point, Newton Airport and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3820 9635 3819 9636 3791 9720 3794 9762
3846 9690
TIME...MOT...LOC 2024Z 241DEG 52KT 3807 9701
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 3:26 AM CDT | Dense Fog Advisory | ICT | Barton, Ellsworth, Lincoln, Russell | 7 hr |
| Oct 14, 3:26 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 20 hr |
| Oct 14, 2:37 PM CDT | Special Weather Statement | ICT | Harvey | 38 min |
| Oct 14, 2:44 PM CDT | Special Weather Statement | ICT | Kingman | 46 min |
| Oct 14, 3:24 PM CDT | Special Weather Statement | ICT | Chase, Harvey | 51 min |
| Oct 14, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 31 min |
| Oct 14, 5:02 PM CDT | Special Weather Statement | ICT | Greenwood | 43 min |
| Oct 14, 5:10 PM CDT | Special Weather Statement | ICT | Harper | 50 min |
| Oct 14, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 49 min |
| Oct 14, 5:29 PM CDT | Special Weather Statement | ICT | Butler | 46 min |
| Oct 14, 5:32 PM CDT | Special Weather Statement | ICT | Marion | 58 min |
| Oct 14, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 55 min |
| Oct 14, 5:52 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 68 min |
| Oct 14, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 64 min |
| Oct 14, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 78 min |
| Oct 14, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 67 min |
| Oct 14, 6:59 PM CDT | Special Weather Statement | ICT | Cowley | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.